Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 178, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 26, 2013, 4:56 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2013, 4:56 PM MST (23:56 UTC)
- Expired
- Aug 26, 2013, 7:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:30 PM MST | FLASH FLOOD | S Colorado City, AZ | 1 FOOT OF WATER FLOWING DOWN JOHNSON AVENUE IN COLORADO CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
728
WGUS55 KVEF 262356
FFWVEF
AZC015-270200-
/O.NEW.KVEF.FF.W.0178.130826T2356Z-130827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM MST MON AUG 26 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 700 PM MST.
* AT 447 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES WEST OF COLORADO CITY TO 7 MILES NORTHEAST OF KAIBAB...OR
ALONG A LINE EXTENDING FROM 6 MILES WEST OF COLORADO CITY TO 8
MILES SOUTHWEST OF KANAB. THE STORMS PRODUCING VERY HEAVY RAIN WERE
NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
COLORADO CITY AND ROUTE 389.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3691 11254 3690 11256 3688 11255 3681 11258
3680 11261 3675 11261 3675 11320 3701 11321
3701 11255 3698 11252
$$
JH2 follow-up statements
300
WGUS75 KVEF 270037
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 PM MST MON AUG 26 2013
AZC015-270200-
/O.CON.KVEF.FF.W.0178.000000T0000Z-130827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
537 PM MST MON AUG 26 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...
AT 530 PM MST...TRAINED WEATHER SPOTTERS REPORTED A FOOT OF WATER
RUNNING DOWN JOHNSON AVENUE. RADAR SHOWED THUNDERSTORMS WITH HEAVY
RAIN STILL IN THE AREA. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COLORADO CITY TO 12 MILES NORTHEAST OF KAIBAB...OR
ALONG A LINE EXTENDING FROM COLORADO CITY TO KANAB. THE
THUNDERSTORMS WITH EXCESSIVE RAIN WERE MOVING SLOWLY NORTHWARD.
LOCATIONS IMPACTED INCLUDE...
COLORADO CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3691 11254 3690 11256 3688 11255 3681 11258
3680 11261 3675 11261 3675 11320 3701 11321
3701 11255 3698 11252
$$
JH765
WGUS75 KVEF 270157
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
657 PM MST MON AUG 26 2013
AZC015-270206-
/O.EXP.KVEF.FF.W.0178.000000T0000Z-130827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
657 PM MST MON AUG 26 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MST FOR NORTHEASTERN
MOHAVE COUNTY...
AT 655 PM MST...RADAR INDICATED ONLY LIGHT RAIN REMAINING OVER
NORTHEASTERN MOHAVE COUNTY. THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE...BUT A NEW WARNING HAS BEEN ISSUED FOR THE COLORADO CITY
AREA UNTIL 8 PM MST TO ACCOUNT FOR WATER DRAINING OUT OF THE
MOUNTAINS AND FLOODING STREETS.
LAT...LON 3691 11254 3690 11256 3688 11255 3681 11258
3680 11261 3675 11261 3675 11320 3701 11321
3701 11255 3698 11252
$$
MORGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:10 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 26, 3:10 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 310 PM PDT MON AUG 26 2013 .SYNOPSIS...MOISTURE FROM THE REMNANTS OF IVO WILL CONTINUE TO RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE PART OF THE WEEK. ANOTHER DISTURBANCE IS EXPECTED TO BRING ADDITIONAL MOISTURE INTO THE REGION LATER IN THE WEEK RESULTING IN A CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES ARE EXPECTED TO REMAIN AT TO SLIGHTLY BELOW NORMAL. && .SHORT TERM...A BAND OF LIGHT TO MODERATE SHOWERS EXTENDING FROM SOUTHWEST SAN BERNARDINO COUNTY THROUGH CLARK COUNTY AND INTO LINCOLN COUNTY. GENERAL RAIN AMOUNTS UP TO A QUARTER OF AN INCH HAVE BEEN NOTED UNDER THIS BAND. WITHOUT ANY SIGNIFICANT DISTURBANCE THUNDERSTORMS AND HEAVY RAIN WERE NOT ABLE TO DEVELOP UNDER THIS BAND. THERE WAS SOME SUN THIS AFTERNOON ACROSS NORTHERN INYO INTO ESMERALDA COUNTY THIS AFTERNOON...BUT JUST NOT ENOUGH INSTABILITY TO DEVELOP ANYTHING MORE THAN A FEW CUMULUS. HOWEVER...WITH A LITTLE MORE SUN AND INSTABILITY OVER MOHAVE COUNTY...A FEW THUNDERSTORMS WERE ABLE TO DEVELOP OVER THE PAST COUPLE OF HOURS. THESE SHOULD CONTINUE INTO EARLY THIS EVENING...BUT GRADUALLY DISSIPATE BY LATE EVENING. FOR TUESDAY...WE ARE EXPECTING TO SEE MORE SUN IN THE MORNING WHICH SHOULD DESTABILIZE THE ATMOSPHERE A LITTLE MORE QUICKLY. THIS SHOULD LEAD TO MORE THUNDERSTORM COVERAGE. WITH PLENTY OF MOISTURE STILL AVAILABLE...PWATS OVER AN INCH AREAWIDE AND OVER AN INCH AND A HALF OVER THE SOUTHERN HALF OF THE AREA...FLASH FLOODING WILL AGAIN BE A CONCERN. HAVE GONE AHEAD AND EXTENDED THE FLASH FLOOD WATCH INTO TUESDAY EVENING. .LONG TERM...WEDNESDAY THROUGH SUNDAY...THE 00Z ECMWF AND GFS MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH FRIDAY. LINGERING MOISTURE OVER THE AREA WEDNESDAY WILL FUEL ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING WITH SURFACE HEATING EXPECTED TO BE THE PRIMARY MECHANISM TO INITIATE CONVECTION. ATTENTION WILL ALSO BE TURNED TO A FEATURE THAT COMES INTO VIEW WEDNESDAY...THE REMNANTS OF TROPICAL STORM FERNAND WHICH IS CURRENTLY MOVING OFF THE GULF OF MEXICO INTO THE COAST OF EAST CENTRAL MEXICO. THIS SYSTEM WILL TRANSITION INTO AN EASTERLY WAVE THAT WILL LIFT ACROSS NORTHWEST MEXICO WEDNESDAY THEN UP INTO SOUTHERN NEVADA THURSDAY AFTERNOON THROUGH FRIDAY WITH AN ADDITIONAL SHOT OF CONSIDERABLE MOISTURE. THE EASTERLY WAVE SHOULD ALSO PROVIDE SOME DYNAMIC SUPPORT FOR AN UPSWING IN SHOWERS AND THUNDERSTORMS LATE THURSDAY THROUGH FRIDAY. THE ECMWF KEEPS THIS MOISTURE IN PLACE OVER MOST OF THE FORECAST AREA SATURDAY AND SUNDAY WHILE THE GFS TRIES TO PUSH IT OUT WITH INCREASING SOUTHWEST FLOW FROM A DEEPER UPPER LOW DROPPING DOWN INTO NORTHERN CALIFORNIA. THE FORECAST LEANS MORE TOWARD THE ECMWF SOLUTION AND KEEPS 20-40 PERCENT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA INTO NEXT WEEKEND. MOISTURE WILL BE ENTRENCHED AND THE GFS HAS A TENDENCY TO SCOUR IT OUT TOO QUICKLY. TEMPERATURES WERE LOWER SLIGHTLY THURSDAY AND FRIDAY GIVEN THE EXPECTED MOISTURE INFLUX. .AVIATION...FOR MCCARRAN...LIGHT RAIN SHOWERS EXPECTED OVER THE AREA INTO EARLY THIS EVENING WITH MAINLY PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO REMAIN WELL EAST OF THE AREA TONIGHT AND AFFECT MAINLY THE PEACH SPRINGS AND MORMON MESA CORRIDORS. CIGS DOWN TO 5-6K FEET AT TIMES THIS EVENING AND MAINLY ABOVE 10K FEET OVERNIGHT. MORE SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AS THE AREA IS EXPECTED TO SEE MORE SUN. THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND GUSTY WINDS OVER 30 KTS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING OVER PORTIONS OF MOHAVE COUNT WITH GENERAL LIGHT TO MODERATE SHOWERS OVER THE REMAINDER OF THE AREA...MAINLY WEST OF INTERSTATE 15. THESE SHOWERS WILL GRADUALLY DISSIPATE OVERNIGHT. CIGS DOWN TO 5K FEET FEET UNDER ANY SHOWERS THIS EVENING AND HIGHER MOUNTAIN PEAKS WILL BE OBSCURED. SOME CLEARING IS EXPECTED OVERNIGHT. WITH MORE SUN EXPECTED TUESDAY THUNDERSTORMS WILL BE MORE SCATTERED AND PRODUCE HEAVY RAIN AND GUSTY WINDS UP TO 40 KTS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NVZ015>022. AZ...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR AZZ001>003-036. CA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CAZ522>527. && GORELOW/ADAIR FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 26, 5:29 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 529 AM PDT MON AUG 26 2013 AZZ001>003-036-CAZ522>527-NVZ015>022-270700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 529 AM PDT MON AUG 26 2013 /529 AM MST MON AUG 26 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOISTURE FROM FORMER TROPICAL STORM IVO WILL BE PULLED ACROSS THE REGION TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST KEEPING AN ELEVATED THREAT OF FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR WILL LINGER TUESDAY AND WEDNESDAY FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH LOCALIZED HEAVY RAIN SHOWERS AND FLASH FLOODING POSSIBLE. THERE IS POTENTIAL FOR ANOTHER INFLUX OF TROPICAL MOISTURE THURSDAY AND FRIDAY FROM THE REMNANTS OF TROPICAL STORM FERNAND WHICH IS CURRENTLY IN THE GULF OF MEXICO. THIS WOULD BRING AN UPSWING IN SHOWERS AND THUNDERSTORMS LATE THURSDAY INTO FRIDAY THEN MOIST AND UNSTABLE AIR WILL KEEP A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER MOST OF THE REGION NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MEANWHILE... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-NVZ014-270700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 529 AM PDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN INYO AND CENTRAL NYE COUNTIES THIS AFTERNOON AND TONIGHT. LOCALIZED HEAVY RAIN AND FLASH FLOODING WILL BE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COVERAGE OF SHOWERS AND THUNDERSTORMS WILL EXPAND ACROSS NORTHERN INYO AND ESMERALDA COUNTIES TUESDAY AS RESIDUAL MOISTURE FROM FORMER TROPICAL STORM IVO MOVES OVERHEAD. MOISTURE WILL REMAIN IN PLACE FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH SATURDAY. THE PRIMARY HAZARD WILL BE LOCALIZED HEAVY RAIN AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Aug 26, 2:38 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM PDT MON AUG 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM FLASH FLOOD 11 W MOHAVE VALLEY 34.92N 114.77W
08/25/2013 SAN BERNARDINO CA NEWSPAPER
*** 1 FATAL *** A 77 YEAR OLD FEMALE WAS KILLED WHEN THE
WHITE 2009 HYUNDAI SONATA SHE WAS DRIVING WAS SWEPT AWAY
BY FLASH FLOODING. THE CAR WAS TRAVELING ALONG US 95
NORTH OF INTERSTATE 40 WHEN IT ENCOUNTERED FLOWING WATER
AT THE SACRAMENTO WASH. US 95 WAS CLOSED FROM INTERSTATE
40 TO THE NV LINE AFTER THE INCIDENT DUE TO ROADWAY
FLOODING. UPDATED TO ADD DETATILS OF THE FATALITY.
&&
METZGERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:46 PM MST | Areal Flood Advisory | VEF | Mohave | 6 hr |
| Aug 26, 4:53 PM MST | Flash Flood Warning | VEF | Mohave | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.